Iowa, 2013Winter Storm and Winter Weather in Iowa, April 9 to 11, 2013
April 9 to 11, 2013 · NWS FSD · 11 events in 11 counties and zones
Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over much of northwest Iowa from the evening hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported mostly near the northern border of the state.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over much of northwest Iowa from the evening hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported mostly near the northern border of the state. This was followed by light to moderate snow and sleet accumulations. The ice accumulations, greater than a half inch in some areas, caused major tree and power line damage in the ice storm area. Fallen branches and limbs were numerous, trees were destroyed, roads were blocked, and some vehicles and homes suffered damages from the falling trees, limbs, and branches. There were also major power outages because of the power line and power pole damage. Strong winds with and following the storm, not strong enough to cause significant damage under dry conditions, contributed greatly to the tree and power line damage. The snow and sleet accumulations made travel difficult, especially in areas where downed trees and power lines were already causing road blockages. Both ice and snow accumulations were less, and caused fewer problems, further south, including the Sioux City to Storm Lake areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 8:19 AM CST, 41 minutes earlier.
Area forecast discussion, Apr 9, 8:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 AM CDT TUE APR 9 2013
.UPDATE...
ISSUED AT 912 AM CDT TUE APR 9 2013
MADE SOME QUICK UPDATES TO THE FORECAST. RADAR TRENDS AS WELL AS
MODEL SOUNDINGS CONTINUE TO SUGGEST A PERIOD OF LITTLE OR NO
WEATHER FOR THE SOUTHERN HALF OF THE CWA...OTHER THAN FOG AND
DRIZZLE OR FREEZING DRIZZLE...FROM LATE MORNING INTO MID
AFTERNOON. THE BETTER FORCING WILL NOW SIT OVER THE NORTHERN CWA
AS THE WAVE MOVES BY AND IN THIS AREA...OTHER THAN PARTS OF
SOUTHWEST MINNESOTA...MAINLY SNOW SHOULD FALL. LATEST DUAL POL
DATA SHOWS THE FREEZING LEVEL AROUND 2500 FEET WITH THE NORTHERN
COUNTIES DEEPER INTO THE COLD AIR. MAY NEED TO ADD A HANDFUL OF
NORTHWEST IOWA COUNTIES TO THE WARNING AS THE COLD AIR IS A LITTLE
FARTHER EAST TONIGHT AND IF THE EXPECTED PRECIPITATION SHIELD
LIFTS NORTH AS EXPECTED TEMPERATURES ALOFT STILL SUPPORT LIQUID
WHILE TEMPERATURES AT THE SURFACE WILL BE AT OR BELOW FREEZING.
THIS WILL LIKELY MEAN A BETTER CHANCE FOR FREEZING RAIN OR SLEET
FROM ABOUT YANKTON TO SIOUX FALLS EAST TO JACKSON SPENCER IOWA AND
SOUTH TO ABOUT ORANGE CITY WHERE AN ADDITIONAL QUARTER TO HALF AN
INCH OF ICE WILL BE POSSIBLE.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 559 AM CDT TUE APR 9 2013
LARGE AREA OF PRECIPITATION HAS MOVED INTO THE FORECAST AREA.
QUITE A VARIETY OF WEATHER...WITH FREEZING RAIN PREVALENT IN OUR
ZONES WHERE SURFACE TEMPERATURES ARE BELOW FREEZING...RAIN WHERE
IT IS ABOVE FREEZING. AND IN OUR WESTERN ZONES...A MIX OF
SNOW...SLEET AND EVEN SOME FREEZING RAIN. AS THE DAY PROGRESSES...
TEMPERATURES WILL CONTINUE TO COOL NEAR THE SURFACE CREATING A
DEEPER LAYER OF COOL AIR. THEREFORE IT IS ANTICIPATED THAT THE
FREEZING RAIN POTENTIAL WILL GRADUALLY CHANGEOVER TO MORE OF A
SLEET THREAT...WITH SNOW PREVALENT IN OUR FAR WESTERN ZONES. MUCH
OF NORTHWEST IOWA SHOULD STAY ABOVE FREEZING THROUGH THE DAY
KEEPING THE WINTRY MIX AT BAY. TONIGHT...THE WARM AIR BUBBLE ALOFT
FROM 800 TO 750MB WHERE GRADUALLY ERODE FROM WEST TO EAST. THIS
WILL VERY SLOWLY CHANGE THE PRECIPITATION THREAT OVER FROM A
WINTRY MIX TO SNOW PROCEEDING EASTWARD THROUGH OUR ZONES. WARM AIR
ADVECTION AND POSITIVE THETAE ADVECTION IS A HUGE DRIVER OF OUR
PRECIPITATION TODAY...AS FRONTOGENESIS IS RATHER DISJOINTED AND
FAIRLY UNORGANIZED. THAT SAID...MODEL SOUNDINGS DO SHOW QUITE A
BIT OF INSTABILITY ALOFT COUPLED WITH SOME NEGATIVE EPV IN THE MID
LEVELS THROUGH OUR ENTIRE FORECAST AREA TODAY AND TONIGHT. THIS
SHOULD ALSO HELP TO INDUCE PRECIPITATION...AT LEAST PERIODICALLY
WHENEVER A WARM AIR ADVECTION BUBBLE DECIDES TO MOVE IN.
HAVE UPGRADED SOME AREAS SUCH AS THE SIOUX FALLS VICINITY FROM AN
ADVISORY/WATCH TO A WARNING. THIS IS BECAUSE THE AFOREMENTIONED
AREA OF FREEZING RAIN IS CURRENTLY INTENSE...AND WILL CREATE QUITE
A GLAZE ON UNTREATED SURFACES BEFORE IT CHANGES OVER TO SLEET. THE
CURRENT WARNING IN OUR NORTHERN AND WESTERN ZONES STILL LOOKED
GOOD. DECIDED TO INCLUDE WORTHINGTON AND WINDOM IN A WINTER STORM
WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT...AND EXTENDED MANY
HEADLINES EVERYWHERE IN TIME. DEEPER INTO SOUTHWEST
MINNESOTA...RELATIVELY WARM AIR AT THE SURFACE KEEPS ADVECTING
INTO AREAS SUCH AS WINDOM AND WORTHINGTON...EXTENDING SOUTHWARD
THROUGH MUCH OF NORTHWEST IOWA. KNOWING THIS...WAS VERY HESITANT
TO ISSUE A WARNING FOR THOSE AREAS YET BECAUSE THERE IS A TON OF
UNCERTAINTY WHEN THE PRECIPITATION TONIGHT WILL CHANGEOVER TO
SNOW...IF AT ALL IN THOSE AREAS. AND IF THE PRIMARY PRECIPITATION
TYPE WOULD BE SLEET TONIGHT... IT ACTUALLY MAY NOT BE WORTHY OF A
WARNING.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 559 AM CDT TUE APR 9 2013
THE SYSTEM LIFTS DEEPER INTO THE PLAINS ON WEDNESDAY AND THURSDAY.
QG FORCING LIFTS THE CRUX OF THE UPPER LOW TO THE SOUTHEAST OF OUR
FORECAST AREA...WITH INSTABILITY STILL ABUNDANT ON WEDNESDAY AND
WEDNESDAY EVENING IN OUR ENTIRE FORECAST AREA. FURTHERMORE AS THE
ACTUAL WAVE GETS CLOSER...PV AT THE 1.5 SURFACE NUDGES UP FROM THE
SOUTH AND BECOMES RATHER STRONG AND STATIONARY WEDNESDAY AND
WEDNESDAY NIGHT...LINGERING INTO THURSDAY IN OUR NORTHEAST ZONES.
PRECIPITATION SHOULD BE PRIMARILY ALL SNOW BY WEDNESDAY...EXCEPT IN
PARTS OF NORTHWEST IOWA WHERE STUBBORN WARM AIR ALOFT HANGS ON A
BIT LONGER. TROWALING IS NOT SIGNIFICANT WITH THIS SYSTEM...BUT
THIS FEATURE IS OVERCOME BY THE STRONG DYNAMICS PRESENT AND
INSTABILITY. THEREFORE WOULD NOT BE SURPRISED TO SEE SOME LIGHT
ACCUMULATING SNOW LINGER RIGHT INTO THURSDAY. STRONG WINDS WILL
MAKE THINGS EVEN MORE TREACHEROUS. AT ANY RATE THROUGHOUT OUR
ZONES IN SOUTH DAKOTA AND SOUTHWEST MINNESOTA...THIS COULD LIKELY
TURN OUT TO BE ONE OF THE MORE SIGNIFICANT WINTER STORMS WE HAVE
HAD IN QUITE SOME TIME WHEN ONE CONSIDERS SNOW POTENTIAL...SLEET
AND FREEZING RAIN AND WINDS.
FOR NOW...HAVE AROUND 16 INCHES OF SNOW FORECAST FOR OUR ZONES IN
CENTRAL SD LIKE AROUND CHAMBERLAIN AND HURON. GIVEN THE LATEST
DATA...WAS ALSO FORCED TO RAISE SNOW AMOUNTS FROM BROOKINGS TO
MARSHALL IN A RATHER BIG WAY DUE TO THE SNOW EXPECTED IN THESE
AREAS WEDNESDAY AND WEDNESDAY EVENING. ALSO RAISED SNOW AMOUNTS
SOMEWHAT FOR SIOUX FALLS AND SIOUX CITY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 637 AM CDT TUE APR 9 2013
WIDESPREAD CEILIGNS BLO 1K FEET AND VISIBILITIES BELOW 3SM IN SNOW
SLEET AND FREEZING RAIN THROUGH FORECAST PERIOD...WITH THE SNOW
MOSTLY NORTHWEST OF A DE SMET TO PICKSTOWN LINE...EXCEPT
PRECIPITATION AS RAIN AND THUNDERSTORMS FROM SUX TO MJQ AND
SOUTHEAST WHERE VISIBILITIES WILL BE MOSTLY 3-6SM.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ069-
070.
WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR SDZ038>040-
053>056-059>062-065>068.
WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
WEDNESDAY NIGHT FOR SDZ069-070.
WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR SDZ050-052-057-
058-063-064.
MN...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ089.
WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ098.
WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
WEDNESDAY NIGHT FOR MNZ081-089.
WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR MNZ071-072-080-
097.
IA...WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR IAZ001.
NE...NONE.
&&
UPDATE...08
SHORT TERM...MJF
LONG TERM...MJF
AVIATION...Hazardous weather outlook, Apr 9, 4:58 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 AM CDT TUE APR 09 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
558 AM CDT TUE APR 09 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
EMBEDDED THUNDERSTORMS IN RAINFALL WILL LIKELY OCCUR TODAY IN
NORTHWEST IOWA AND IMMEDIATE ADJACENT AREAS. STORMS ARE NOT
EXPECTED TO BE SEVERE.
WINTER WEATHER...
A MAJOR WINTER STORM WILL BEGIN TO TAKE SHAPE TODAY. A WINTRY MIX
OF SLEET AND FREEZING RAIN WILL OCCUR OVER MANY AREAS TODAY AND
TONIGHT. AN AREA OF CONCERN FOR SIGNIFICANT ICING OF AMOUNTS OF A
QUARTER OF AN INCH OR MORE IS ALONG AN AREA FROM NEAR
MITCHELL...TO SIOUX FALLS...BROOKINGS AND INTO THE NORTHERN
SECTIONS OF SOUTHWEST MINNESOTA. WITH WARMER
TEMPERATURES...LIGHTER AMOUNTS OF ICING WILL OCCUR FOR AREAS TO
THE EAST AND SOUTH. BUT RAINFALL IN THOSE AREAS WILL SLOWLY
CHANGE TO A WINTRY MIX EITHER LATE TODAY AND TONIGHT...SUCH AS IN
NORTHWEST IOWA. TO THE WEST...UP TO SIX INCHES OF SNOW WILL FALL
FROM HURON TO GREGORY SOUTH DAKOTA. LIGHTER SNOW AMOUNTS DUE TO
THE WINTRY MIX WILL OCCUR EASTWARD FROM THERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS THE STORM SLOWLY MOVES EASTWARD WEDNESDAY THROUGH
THURSDAY...THE PRECIPITATION WILL BE EITHER SNOW...OR CHANGE TO
SNOW ON WEDNESDAY. VERY SIGNIFICANT AMOUNTS OF 10 TO 16 INCHES
ARE EXPECTED FROM EAST CENTRAL TO SOUTH CENTRAL SOUTH DAKOTA.
AMOUNTS WILL THEN TAPER OFF HEADING TO THE EAST. WIND SPEEDS WILL
ALSO AVERAGE 25 TO 35 MPH WHICH WILL CREATE WIDESPREAD BLOWING
SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 9, 7:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW MITCHELL 43.73N 98.03W
04/09/2013 M1.2 INCH DAVISON SD CO-OP OBSERVER
0830 AM SNOW 1 WNW GREGORY 43.24N 99.43W
04/09/2013 E2.8 INCH GREGORY SD CO-OP OBSERVER
FREEZING RAIN/SLEET PRIOR TO SNOW. ICE ACCUMULATION
MINOR.
0830 AM SNOW NE PLATTE 43.39N 98.84W
04/09/2013 E2.5 INCH CHARLES MIX SD CO-OP OBSERVER
PRECEDED BY MINOR ICING.
0830 AM SNOW 13 WNW PLATTE 43.49N 99.06W
04/09/2013 E2.0 INCH CHARLES MIX SD CO-OP OBSERVER
0830 AM FREEZING RAIN 13 WNW PLATTE 43.49N 99.06W
04/09/2013 E0.20 INCH CHARLES MIX SD TRAINED SPOTTER
0830 AM SNOW CHAMBERLAIN 43.81N 99.32W
04/09/2013 E5.0 INCH BRULE SD LAW ENFORCEMENT
&&
MDBLocal storm report, Apr 9, 8:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM SNOW PICKSTOWN 43.07N 98.53W
04/09/2013 M2.8 INCH CHARLES MIX SD CO-OP OBSERVER
&&
MDBLocal storm report, Apr 9, 8:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
04/09/2013 E2.0 INCH JERAULD SD EMERGENCY MNGR
&&
BTLocal storm report, Apr 9, 8:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM SNOW WOONSOCKET 44.05N 98.27W
04/09/2013 E4.0 INCH SANBORN SD EMERGENCY MNGR
ARTESIAN WITHOUT POWER. SOME ICE WITH SNOW. POOR
VISIBILITY.
&&
BTLocal storm report, Apr 9, 8:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM ICE STORM 4 S SIOUX FALLS 43.49N 96.73W
04/09/2013 LINCOLN SD NWS EMPLOYEE
1 INCH ICE ACCUMULATION PRODUCING TREE DAMAGE.
&&
MDBLocal storm report, Apr 9, 8:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM ICE STORM 4 SE SIOUX FALLS 43.50N 96.67W
04/09/2013 MINNEHAHA SD NWS EMPLOYEE
1 INCH ICE ACCUMULATION PRODUCING TREE DAMAGE.
&&
MDBWinter Storm, Lyon
- When
- April 9, 9:00 AM CST to April 11, 6:00 AM CST
- Where
- Lyon forecast zone
- Property damage
- $5.0 million
- Reported by
- Law Enforcement
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 6 inches at Rock Rapids. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
Winter Storm, Osceola
- When
- April 9, 5:00 PM CST to April 11, 6:00 AM CST
- Where
- Osceola forecast zone
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 6 inches near Sibley. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
Winter Storm, Dickinson
- When
- April 9, 5:00 PM CST to April 11, 6:00 AM CST
- Where
- Dickinson forecast zone
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 3 to 6 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
Winter Storm, Sioux
- When
- April 9, 5:00 PM CST to April 11, 6:00 AM CST
- Where
- Sioux forecast zone
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 5 inches at Rock Valley. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
Winter Storm, O'Brien
- When
- April 9, 5:00 PM CST to April 11, 6:00 AM CST
- Where
- O'Brien forecast zone
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 3 to 6 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
Winter Storm, Plymouth
- When
- April 9, 5:00 PM CST to April 11, 6:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
An extended period of precipitation began with freezing rain and freezing drizzle producing light ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 2 to 4 inches. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.
Winter Weather, Woodbury
- When
- April 9, 6:00 PM CST to April 11, 6:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 3.5 inches at Sioux City. The winter made travel hazardous and closed or delayed some schools.
Winter Weather, Ida
- When
- April 9, 6:00 PM CST to April 11, 6:00 AM CST
- Where
- Ida forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 1 to 3 inches. The winter made travel hazardous.
Winter Weather, Cherokee
- When
- April 9, 6:00 PM CST to April 11, 6:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 2 inches at Cherokee. The winter made travel hazardous and closed or delayed some schools.
Winter Weather, Buena Vista
- When
- April 9, 6:00 PM CST to April 11, 6:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 1 to 3 inches. The winter made travel hazardous.
Winter Storm, Clay
- When
- April 10, 5:00 AM CST to April 11, 8:00 AM CST
- Where
- Clay forecast zone
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
A period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 2 to 4 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, April 9 to 11, 2013$80 million · 24 events
- Winter Storm in Minnesota, April 9 to 11, 2013$71 million · 8 events
- Flooding and Hail in Wisconsin, April 9 to 21, 2013$170,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Iowa, April 9 to 10, 2013$142,000 · 2 in hail · 18 events
- Hail in Kansas, April 9, 2013$300,000 · 1.5 in hail · 2 events
- Winter Storm in Nebraska, April 9 to 10, 2013$150,000 · 16 events
- Winter Storm in Minnesota, April 9 to 11, 201342 events
- Hail in Texas, April 9, 2013$44,000 · 2.5 in hail · 8 events
- Winter Storm and Hail in Nebraska, April 9 to 11, 20132.5 in hail · 31 events
- Lightning Strikes in Wisconsin, April 9 to 10, 2013$35,000 · 3 events
- Hail in Kansas, April 9, 20131.75 in hail · 26 events
- Hail in Kansas, April 9, 20131.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448266, 448267, 448268, 448269, 448270, 448271, 449296, 449298, 449300, 449304, 449310.